Jump to content
MissyE

MissyE: tapering from venlafaxine/Effexor

Recommended Posts

MissyE

Hiya

I am brand new to the site and am struggling to stay focussed and positive as l taper off venlafaxine. I have been on various psych meds for over 10 years and realise they no longer work for me/make my life worse. 

I've recently had to quit my job of 10 years and find simply adulting, never mind parenting overwhelming.  My 2 little boys suffer because of my mental health and mood swings from over anxiousness to apathy, punctuated with inappropriate crying and irritation. I have no joy in my life.  I am terrified about the impact on my boys and husband.

Please will someone point me in the direction of success stories or share yours with me.  How do other families cope?

I'm frightened and lonely. I've never spoken with anyone who understands what I'm going through.

I'm on week 10 of 300mg taper 5-10% at 6-10 week intervals.  Current dose 262.5mg.

Namaste, MissyE

Share this post


Link to post
Gridley
Posted (edited)

Hello, MissE, and welcome to SA.  I'm glad you found your way here.  Yes, it is possible to taper off Venlafaxine/Effexor.  Here is a success story that shows it can be done:

Ladywingnut Successful withdrawal from effexor/venlafaxine ..

It's very good that you're tapering slowly.  We recommend tapering no faster than 10% of current dose every four weeks, so you're well within our guidelines.

 

 

 
This link is specifically about tapering Venlafaxine.
 
 
The symptoms you are experiencing are typical withdrawal symptoms.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
 
You are not alone in facing difficulties in parenting and family relationships during withdrawal.  You'll find many stories in our "Relationships and social life" thread in the topic page of this site (first page of the site).  Also see:
 
 
We highly recommend practicing non-drug coping skills to help deal with withdrawal during your taper.  Please take a look at the topics in the following link to see which appeal to you.
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can post updates, ask questions and connect with other members.  Again, I'm glad you fund your way here.  You'll find many sympathetic moderators and members.
 

 

 
 
 
 
 

 

 

 

Edited by Gridley

Share this post


Link to post
MissyE

Thank you Gridley for your warm welcome and information.  I've never used a site like this before and am grateful to all the brave people who have shared their stories. 

Physical symptoms l have that l can't find on here is acne and boil type spots/rash that appear on my face: mainly forehead; chest, shoulders and back. I'm even more self conscious with it.  Also profuse sweating when l exercise.  Dripping from my face/head and extreme sensitivity to temperatures.  Any tips how to manage these? 

Share this post


Link to post
MissyE

Correction l have been reading this site a little while but l haven't joined one like this (not haven't used a site like this l before).  I signed up to inner compass but it doesn't seem to work like this so l have had no contact from anyone on there.

Share this post


Link to post
Altostrata

Hello, Missy.

 

It looks like you had a lot of drug changes from early 2018. What was going on?

 

Did you start 300mg venlafaxine in October 2018?

 

Are you taking any other drugs now? What times of day do you take your drugs? Are your symptoms worse at any particular times of day?

Share this post


Link to post
MissyE

Hi Altostrata

Thank you for your reply.

I started ven 2011 37.5mg Aug til December stopped 75mg.

Restarted ven Feb 2012 stepped up to 150mg; titrated to fluoxetine 40mg for pregnancy; titrated back to venlafaxine 150mg March 2014.

2015 titrated to fluoxetine for second pregnancy, suicidal ideation so titrated back to ven Jan stepping up to 300mg which l was on til 2018.

The changes with the other meds were because the venlafaxine no longer worked (numb, excess tiredness/sleeping, increasing anxiety) and my childhood trauma was triggered by work causing further anxiety. I had been off sick for a year so was desperate not to have further time off.  I ended up having to leave work anyway (10 year career) when my last tapering attempt caused me to become too ill.  I was removing 1 tablet per week (12 tablets in 150mg) which l now realise was too fast, but psych pharmacist didn't approve and convinced me to follow Nice guidance about halfway through, speeding the process up further.

I currently take 2 x 150mg capsules in the morning (1 with 3 tablets removed) 262.6mg; with one omega 3 (660mg eha + dpa) ashwagandha 300mg (which I'm phasing out), cetirizine (hayfever) and a multivitamin. At lunch l have my second omega 3.  I have about a week left on ashwagandha I feel no difference from it.

I have horrible morning anxiety on waking and have to force myself out of bed, but it isn't as bad as after my last failed taper.  My GP has spoken with at pharmacist at my request, so I'm soon moving to 150mg XR with 37.5mg IR in the morning and 75mg IR in the evening.  The move to IR is to access smaller doses. I know to only change one thing at once, so this will be the next change;(then perhaps omega 3, then magnesium.  I may also lose the multivitamin with your advice/support)

My other symptoms are acne type spots on my forehead, jaw, shoulders, chest and back; some like boils.  Painful/itchy at times. Overwhelm, inability to perform usual tasks, irritability, extreme negative thoughts, profuse sweating on exertion, hyper sensitivity to temperature changes, extreme emotional reactions.

This is a hard, lonely process (understatement) I have 2 little boys and a husband that need me. Any good advice gratefully received.

 

 

Share this post


Link to post
MissyE

Other symptoms (not exhaustive) short term memory loss, dry mouth, loose stools, no appetite, but hungry when l eat and craving sugary foods, loss of hope, no joy, crying spells, feeling helpless....

Share this post


Link to post
Benzhelp

Hi MissyE, 

 

Welcome to SA. I’m so glad you found us. This is great site with wonderful people. The Adminstrators/Moderators especially are amazing.

 

Thanks for the update. I’m so sorry you are suffering. You have been through a lot. I hope you find peace <3

All of your symptoms sound like normal drug side effects and withdrawal effects. These symptoms do heal in time and self-care helps a lot to support this process.

There are many tips in the self-care section with threads for each symptom. 

 

Please be gentle with yourself, since this process can be rough. Maybe do things you enjoy that is healthy for you? Please keep us posted on your progress.

 

Wishing you the best of luck on your Tapering journey. Healing, Blessings, and Love <3 Take gentle care <3

Share this post


Link to post
MissyE

Thank you.  I'm grateful for your kind words and understanding.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...